Steroids & IVig only works briefly, anybody experienced this?

Hello, my husband recently was diagnosed with ITP & given Steriods which took his count from 6 to 60 within a week or two then dropped back down.... Next IVIg which again worked for a week but now dropped to 8. His red & white cells are normal, bone marrow fine, no hiv or lupus etc just waiting for CT scan results. just in case of lymphoma but no syptoms. They are starting him on Rituximab this Friday. So fingers & toes crossed. Has anybody had this experience ? Thank you !!

19 Replies

oldestnewest
  • Yes unfortunately this is a common result and I can speak from experience.

    It will be interesting to see if he reacts to the Rituximab - unfortunately for me it had no effect and I then had to move onto other treatments.

    Rituximab is usually given as 1 transfusion per week for 4 weeks but the results are generally not immediate and can take up to 12 weeks before any results are evident.

    Best of luck with the treatment and make sure he takes something to entertain himself with as the transfusion can take 4-5 hours.

  • Thank you for replying, it does seem to be Russian roulette with which works for your own ITP . Very frustrating & worrying !

  • Hello Robert1959, sorry for the delay in coming back to you. Finally they have confirmed that it's ITP & Nothing sinister going on. My husband is on his second treatment of Rituximab & fingers crossed it works!! We are now getting use to the signs such blisters in mouth & rash on the body. Appreciate you responding.

  • As Robert said, your husband's results to IVIG & Pred. is what happens more often than not. Rituxan (rituximab) didn't work for me either. But everyone is different, & it does give many ITPers remission for a time. It takes a while it figure out what will work for individuals. Hang in there! Good luck

  • Thank you for replying, it seems to be a trial & error situation just trying anything to see what works and hopefully not running out of options!! Bye

  • Hi. I'm 59 and had the same experience. The steroids worked for about a week and then my platelets dropped back down to 8 so I came off them. I've been given a number of IVIG treatments. Each one has worked well but only lasted for about 2 weeks. I'm currently in the middle of a 4 week course of Rituximab. I'm on the low dose regimen (100ml per infusion) which is the standard ITP dose in my area. I have been told that there is about a 65% chance of a significant improvement lasting for months/years but that it will probably be 3 months before I see any benefits. Meanwhile I am being given 'rescue remedy' IVIG about every 3 weeks. Personally I have found the IVIG has given me a few side effects in the form of headaches and low back pain a couple of days afterwards. Asking for an infusion rate of no greater than 200 and taking antihistamine tablets on the day and for about 3 days seems to help a lot. So far I've seen no significant side effects from the Rituximab beyond feeling pretty tired and washed out. Being on the low dose it's possible to have a very slow infusion and I think that might help. If it's any comfort my ITP was diagnosed about 10 years ago and I had a spontaneous remission that lasted for several years, so there is always the hope of that.

  • Thank you for the reply & hope your treatment is nearly over ? My husband is really tired after the treatment but luckily he's having it on a Friday so has the weekend to recover. It's been a sharp learning curve the last few weeks discovering ITP!! Bye

  • I hope you consulted hemotologist..Steroid course last for 3-4 month starting with High dose to gradual taper..that does provide around 20 percent of patient long term remission . .If tapering is not done properly ITP will surely relapse..

  • ITP is more often than not a result of a viral infection or associated with another condition or bone marrow production. All the treatments mentioned are not a cure, they are treatment and no guarantees can be given for total success, only suppression of the platelet destruction by the immune system. That is the hard fact of life, but there are many drugs that will work well, the newest being TPO drugs like romiplostin and eltrombopag. They are very expensive and not all doctors will want to prescribe. However take heart and do not get hung up on the number of your count. There are many with ITP who, if they do not bleed spontaneously, can live a normal life with a count around the 10 mark. I have for 20+ years, 10 of which I took no regular medication unless I needed a surgical procedure. I have always looked on ITP as a nuisance and not the end of the world. So, chin up with a stiff upper lip and do not worry, but get on with your life and hopefully you will return to a normal situation in time.

  • Sailor is right as experience speaks. :) i tried steroid , platelets transfusion , Revolade ( eltrombopag). n still count same as it was 4 months ago . ( 4000) . Next is removal of spleen.Which i don't want . So i quit all medicine and living normal life by the grace of GOD. I diagnosed ITP after dental surgery. I am asymptomatic , Just bruises sometimes for a day , Purple spots if someone rub my body

    We can'r argue with nature. I think ITP is not dangerous but its treatment is v dangerous.

    Have faith on god and take precautionary measure. Eat more green vegetables.

    n yes most of all. Always make ur morale high and stay happy

    Cheers !

  • Thank you for your reply, now they have confirmed it is definitely ITP it's the fear will they find the treatment to raise his count. Sadly we just have to be guided by the experts. Bye

  • Yes, I had both steroids and IVig and my count rose dramatically, from 29 to 283 with steroids, and from 7 to over 200 with IVig. But only temporarily. Within a couple of weeks my count was low again. I then had Rituximab which made my count rise, but again it fell. I am now having weekly NPlate (Romiplostim) injections and my count has stayed above 40 for two years. Sometimes it rises to over 100 but it never stays that high. My consultant is satisfied that it doesn't drop below 40 and as long as I do not have any bleeds (which I have never had) I just get in with my life. For the last 15 months I have been self injecting at home which is much easier than weekly trips t the hospital! Hope all goes well with your husband.

  • Thank you for your reply. My husband hates hospital so having treatment on the chemotherapy day unit which he finds nerve racking and upsetting so it was interesting to hear you we're injecting at home.

  • Im on 90 mil prednizone daily, i already had 2 IVIG ,which raised my count to 39, then 115. i just went for recount and they came back down to 77. DR is trying one more week on prednizone, then he said Rituximad would be a possible . Ive put on 14 Ibs of water weight in two weeks. so blotted and uncomfortable. all this over getting a flu shot.

  • I agree with the reply that Sailor wrote for you... but can understand your fear...

    Doctors will give you information and advice about treatment and medication... but that seems to based on txt book examples... and when you don't react as they have advised... you think you are a freak...or that there is something worse going on...

    I found this site in the summer and ive learned more from people on here than anywhere else...

    Don't panic... a medication will be found that your husband will respond to... his platelets might yo-yo for a while... but it will get better... and you'll both learn to manage it xx

  • Thank you for your reply, sometimes you feel you are always asking questions & being a nuisance to the doctors!

  • That's why this site is brilliant... everyone on here has first hand experience... I certainly found the advice very useful xx

  • Steroids didnt work for me either and made me very ill, I was treated with Rituximab in March and so far it seems to be working but I know its only treatment and not a cure so tend to watch for symptoms very closely in between my 3 monthly blood tests

  • Thank you for your reply & fantastic news on your Rituximab!! Long may it last :)

You may also like...